Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 5, NWS Cheyenne, WY

May 27, 2019Goshen County, Laramie County, Wyoming

NWS Cheyenne, WY issued this tornado warning at May 27, 2019, 2:50 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 2:50 PM MDT (20:50 UTC)
Expired
May 27, 2019, 3:30 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 47 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:56 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WFUS55 KCYS 272050
TORCYS
WYC015-021-272130-
/O.NEW.KCYS.TO.W.0005.190527T2050Z-190527T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
250 PM MDT Mon May 27 2019

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  South central Goshen County in southeastern Wyoming...
  North central Laramie County in southeastern Wyoming...

* Until 330 PM MDT.
    
* At 250 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles west of Gun Barrel, or 23 miles northeast of
  Cheyenne, moving northeast at 25 mph.

This does NOT include the city of Cheyenne.

  HAZARD...Developing tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Goshen and north central Laramie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4137 10454 4143 10466 4174 10455 4163 10426
TIME...MOT...LOC 2050Z 206DEG 23KT 4144 10457 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Hammer
2 follow-up statements
163 
WWUS55 KCYS 272103
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
303 PM MDT Mon May 27 2019

WYC015-021-272130-
/O.CON.KCYS.TO.W.0005.000000T0000Z-190527T2130Z/
Goshen WY-Laramie WY-
303 PM MDT Mon May 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTH
CENTRAL GOSHEN AND NORTH CENTRAL LARAMIE COUNTIES...
    
At 303 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Gun Barrel, or 26 miles northeast of
Cheyenne, moving northeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Goshen and north central Laramie Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4140 10451 4146 10464 4174 10455 4163 10426
TIME...MOT...LOC 2103Z 210DEG 20KT 4147 10452 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Hammer
035 
WWUS55 KCYS 272125
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
325 PM MDT Mon May 27 2019

WYC015-021-272134-
/O.EXP.KCYS.TO.W.0005.000000T0000Z-190527T2130Z/
Goshen WY-Laramie WY-
325 PM MDT Mon May 27 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL GOSHEN AND NORTH CENTRAL
LARAMIE COUNTIES WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However hail and 
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4140 10451 4146 10464 4174 10455 4163 10426
TIME...MOT...LOC 2124Z 206DEG 23KT 4159 10444 

$$

Trudel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 27, 1:14 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 27, 1:14 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
114 PM MDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM MDT Mon May 27 2019

Tonight...Impressive diffluence aloft combined with a deepening
surface low over northeast Colorado will set up a decent low level
convergence zone this evening across southeast Wyoming and the
southern Nebraska Panhandle. Impressive shear and instability will
combine to produce isolated strong to severe thunderstorms through
mid evening across far southeast Wyoming and the southern Nebraska
Panhandle. Elsewhere, scattered to numerous showers and
thunderstorms will develop this evening across most of our counties,
with at least scattered showers continuing much of the night. The
inherited Flood and Flash Flood Watch and Winter Storm Warning look
good based on the latest model guidance.

Tuesday...As the upper trough moves slowly from northern Colorado to
western Nebraska, widespread showers and some thunderstorms will
persist across most of our counties with the wraparound
precipitation. Decent cold air advection, cloud cover and
precipitation will combine to produce a considerably cool day.

.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM MDT Mon May 27 2019

Cold wrap around temperatures expected behind low with GFS 700mb
temperatures falling to -3 to -4C behind the low. Looking at snow
levels dropping to around 8K feet through the morning hours
Tuesday...so snow looks like a good bet for the Snowy and Sierra
Madre Ranges. Getting some pretty high snow amounts in these
ranges...so decided to issue a Winter Storm Warning for these two
zones through Wednesday. Of note...NAM continues to show colder
profiles that may make snow more widespread than just the Snowy
and Sierra Madre Ranges. May need winter headlines for the Summit
and even possibly Laramie if the NAM solution pans out.

Upper low finally exits east Wednesday morning with precip ending
from west to east. Cyclonic upper flow over our eastern zones
through Thursday may be enough to kick off afternoon convection as
we get another upper shortwave pin wheeling around the upper low
that will be located over eastern Nebraska by that time.

Unsettled weather Friday into the weekend as we stay in zonal
flow...allowing several shortwaves to move over the area from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM MDT Mon May 27 2019

Latest radar imagery showing rain along the northern Panhandle.
Will see increasing chances for showers and thunderstorms, some
severe, across the region generally from west to east.
Thunderstorms will be non-severe west of the Laramie Range with
VCTS as soon as 15Z in the forecast. Thunderstorms east of the
Laramie Range may become severe with the greatest impacts east of
I-25. Thunderstorms will be along and ahead of a passing, vigorous
cold front, with rain to follow in its wake. Winds along the front
could reach up to 30 kts. Extreme turbulence aloft should be
expected. Heavy rainfall, large hail, and a tornado or two are not
out of the question with severe thunderstorms.

&&

.FIRE WEATHER...
Issued at 108 PM MDT Mon May 27 2019

No concerns through the period.

&&

.HYDROLOGY...
Issued at 108 PM MDT Mon May 27 2019

Most of southeast Wyoming and Nebraska Panhandle will continue to
see chances for heavy rainfall through Wednesday morning before
easing. Flood and Flash Flood Watches remain in effect for most
areas east of the Laramie range through Tuesday night. Still
looking at potential for 3-4 inches of rainfall to occur today
into Tuesday. Much of this rainfall likely to runoff into stream
and rivers...so expect rises to continue for stream/rivers east of
the Laramie range. Fortunately...temperatures will be cool...so
snow melt off the mountains expected to be minor.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through late Tuesday night for WYZ102.

     Flash Flood Watch through late tonight for WYZ107-108-119.

     Flood Watch through Tuesday afternoon for WYZ101.

     Winter Storm Warning from 6 PM this evening to 6 AM MDT
     Wednesday for WYZ112-114.

NE...Flood Watch through late Tuesday night for NEZ002-003-095-096.

     Flash Flood Watch through late tonight for NEZ019>021-054-055.

&&

SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...AB
FIRE WEATHER...RUBIN
HYDROLOGY...GCC
Hazardous weather outlook, May 27, 5:07 AM MDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MDT Mon May 27 2019

WYZ103>106-109>117-281115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms will again impact areas west
of the Laramie Range later this morning through the evening hours.
Some of these storms could become strong with nickel sized hail
and downburst winds to 50 mph.

Snow levels are expected to drop this evening to around 8000 feet
bringing a mix of rain and snow to lower elevations and heavy snow
to the Snowy and Sierra Madre Ranges. Winter Storm Warnings are in
effect for the Snowy and Sierra Madre Ranges where 12 to 20
inches of wet heavy snow are expected to fall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Heavy snow will continue Tuesday in the SNowy and Sierra Madre
Ranges. Winter Storm Warnings remain in effect through Wednesday
morning.

.Spotter information statement...

Spotter activation will not be needed. However...please report any
observed hail to the National Weather Service in Cheyenne.

NEZ002-095-WYZ101-102-107-281115-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected this afternoon and evening with
isolated severe thunderstorms. Main threats from the severe
thunderstorms will be damaging winds and large hail.

A Flood Advisory continues until 900 PM this evening for the
White River in north central Dawes County in the northern Nebraska
Panhandle.

A Flood Watch is in effect through Tuesday afternoon. Scattered
thunderstorms will develop, with some storms possibly producing
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The Flood Watch continues into Tuesday as heavy rainfall
continues to impact the area.

.Spotter information statement...

Spotter activation will not be needed. However...please relay any
observations of flooding to the National Weather Service in
Cheyenne.

NEZ003-019>021-054-055-096-WYZ108-118-119-281115-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Goshen County-Central Laramie County-
East Laramie County-
507 AM MDT Mon May 27 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Better chances for strong to severe thunderstorms are possible
this afternoon and evening through around 9 PM this evening.
Threats include large hail, damaging winds, heavy rainfall and a
few tornadoes. The main threat will be along and south of a
Wheatland to Scottsbluff to Alliance line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Heavy rain will continue Tuesday through Wednesday morning with
increased chances for flooding and flash flooding.

.Spotter information statement...

Spotter activation may be needed for the southeast Wyoming Plains
after 2 PM today and for the Nebraska Panhandle after 5PM. Severe
thunderstorm threat looks to end after 9 PM this evening.

In the hours before

Special weather statement, May 27, 1:58 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
158 PM MDT Mon May 27 2019

WYZ117>119-272045-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
158 PM MDT Mon May 27 2019

...SPECIAL WEATHER STATEMENT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm near
North Cheyenne, or 8 miles north of Cheyenne, moving north at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
North Cheyenne, Whitaker and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 15 and
34, and between mile markers 39 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4116 10465 4120 10488 4156 10490 4155 10442
TIME...MOT...LOC 1957Z 193DEG 24KT 4126 10474

Hammer
Local storm report, May 27, 1:59 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
05/27/2019  E0.88 INCH       LARAMIE            WY   PUBLIC

&&

RCOX
Local storm report, May 27, 2:12 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      CHEYENNE                41.15N 104.79W
05/27/2019                   LARAMIE            WY   PUBLIC

            RECEIVED REPORT OF FLOODING NEAR COLE ELEMENTARY SCHOOL
            ON STANFIELD AVENUE. CAR WAS STRANDED IN THE WATER.

&&

RCOX
Special weather statement, May 27, 2:20 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
220 PM MDT Mon May 27 2019

WYZ117-118-272100-
Central Laramie County WY-South Laramie Range Foothills WY-
220 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
300 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frontier Park, or over Cheyenne, moving north at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Cheyenne, Ranchettes, Warren AFB, Frontier Park, North Cheyenne,
Warren Af Base, South Greeley and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 8 and 27.
 Interstate 80 in Wyoming between mile markers 357 and 367.

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4111 10470 4109 10489 4137 10503 4140 10467
TIME...MOT...LOC 2020Z 174DEG 16KT 4117 10483

Hammer
Special weather statement, May 27, 2:23 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
223 PM MDT Mon May 27 2019

WYZ117-118-272100-
Central Laramie County WY-South Laramie Range Foothills WY-
223 PM MDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Warren AFB, or 10 miles southwest of Cheyenne,
moving north at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Federal and Warren AFB.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 6.
 Interstate 80 in Wyoming between mile markers 349 and 358.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4127 10510 4128 10493 4100 10482 4100 10504
TIME...MOT...LOC 2023Z 174DEG 16KT 4108 10497

Hammer
Local storm report, May 27, 2:35 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
235 PM MDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             CHEYENNE                41.15N 104.79W
05/27/2019  E1.00 INCH       LARAMIE            WY   PUBLIC

            ON HOT SPRINGS AVENUE JUST SOUTH OF THE HOSPITAL.

&&

RCOX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:12 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte48 min
May 26, 6:32 PM MDTFlash Flood WarningCYSPlatte4 hr
May 26, 6:45 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte30 min
May 26, 7:00 PM MDTFlash Flood WarningCYSPlatte12 hr
May 26, 7:08 PM MDTSpecial Weather StatementCYSLaramie52 min
May 26, 8:36 PM MDTFlash Flood Warning EmergencyCYSPlatte10 hr
May 26, 9:04 PM MDTSpecial Weather StatementCYSAlbany41 min
May 27, 2:49 AM MDTWinter Storm WarningCYSAlbany, Carbon49 hr
May 27, 9:41 AM MDTRiver Flood WarningCYSConverse12 hr
May 27, 1:00 PM MDTSpecial Weather StatementCYSLaramie45 min
May 27, 1:15 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
May 27, 1:34 PM MDTFlash Flood WarningCYSLaramie5 hr
May 27, 1:58 PM MDTSpecial Weather StatementCYSLaramie47 min
May 27, 2:20 PM MDTSpecial Weather StatementCYSLaramie40 min
May 27, 2:23 PM MDTSpecial Weather StatementCYSLaramie37 min
May 27, 2:43 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
May 27, 3:27 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
May 27, 3:40 PM MDTSpecial Weather StatementCYSGoshen50 min
May 27, 4:04 PM MDTSevere Thunderstorm WarningCYSGoshen41 min
May 27, 4:11 PM MDTSevere Thunderstorm WarningCYSLaramie49 min
May 27, 4:25 PM MDTSpecial Weather StatementCYSLaramie35 min
May 27, 4:47 PM MDTSevere Thunderstorm WarningCYSGoshen28 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.